Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 10, NWS Flagstaff, AZ

March 4, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 4, 2018, 3:11 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 4, 2018, 8:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 3:11 AM MST (10:11 UTC)
In effect from
Mar 4, 2018, 8:00 AM MST
Expired
Mar 4, 2018, 6:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS75 KFGZ 041011
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
311 AM MST Sun Mar 4 2018

AZZ011-014-017-041815-
/O.CAN.KFGZ.WI.Y.0009.000000T0000Z-180304T2300Z/
/O.NEW.KFGZ.WI.Y.0010.180304T1500Z-180304T2300Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, and Pinetop
311 AM MST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM this morning to 4 PM MST
this afternoon. 

* TIMING...Wind speeds will increase Sunday morning and continue 
  through mid afternoon. 

* WINDS...Southwest 20 to 35 mph with gusts 40 to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ013-016-039-040-041815-
/O.CAN.KFGZ.WI.Y.0009.000000T0000Z-180304T2300Z/
/O.NEW.KFGZ.WI.Y.0010.180304T1500Z-180304T2300Z/
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
311 AM MST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM this morning to 4 PM MST
this afternoon. 

* TIMING...The start time for todays advisory has been delayed
  until 8am Sunday. Gusty winds to then persist through Sunday
  afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Light snow will also be
  possible Sunday morning over Black Mesa, with low visibility 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ008-041115-
/O.CAN.KFGZ.WI.Y.0009.000000T0000Z-180304T1600Z/
Yavapai County Mountains-
Including the cities of Prescott, Seligman, and Ash Fork
311 AM MST Sun Mar 4 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Flagstaff has cancelled the Wind
Advisory. 

Southwest wind gusts are not expected to reach the advisory 
criteria of 40 mph. 

$$

AZZ010-041815-
/O.EXB.KFGZ.WI.Y.0009.180304T1500Z-180304T2300Z/
Chinle Valley-
Including the cities of Canyon De Chelly, Chinle, and Kayenta
311 AM MST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM this morning to 4 PM MST
this afternoon. 

* TIMING...Wind speeds to increase after 8 am Sunday and persist
  through Sunday afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ005>007-009-012-015-041800-
/O.EXT.KFGZ.WI.Y.0009.000000T0000Z-180304T1800Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Flagstaff, Williams, and Munds Park
311 AM MST Sun Mar 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Strong wind will persist through Sunday morning.

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. Areas 
  just north and east of the San Francisco Peaks, including 
  Doney Park and the highway 89 corridor from northeast 
  Flagstaff to Gray Mountain, could experience gusts to 60 mph 
  or higher. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Light snow will also be 
  possible Sunday morning, with areas of low visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
000 
WWUS75 KFGZ 041811
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1111 AM MST Sun Mar 4 2018

AZZ005>007-009-012-015-041915-
/O.EXP.KFGZ.WI.Y.0009.000000T0000Z-180304T1800Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Flagstaff, Williams, and Munds Park
1111 AM MST Sun Mar 4 2018

...WIND ADVISORY HAS EXPIRED...

Southwest winds gusting to 30 to 35 mph are expected into the
afternoon for most areas, with localized gusts over 45 mph along 
Interstate 40 just east of Flagstaff. Winds will diminish by late
afternoon.

$$

AZZ011-014-017-050100-
/O.EXT.KFGZ.WI.Y.0010.000000T0000Z-180305T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, and Pinetop
1111 AM MST Sun Mar 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Wind speeds will increase this morning and continue 
  through mid afternoon. 

* WINDS...Southwest 20 to 35 mph with gusts 40 to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ010-050100-
/O.EXT.KFGZ.WI.Y.0009.000000T0000Z-180305T0100Z/
Chinle Valley-
Including the cities of Canyon De Chelly, Chinle, and Kayenta
1111 AM MST Sun Mar 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Wind speeds will increase this morning and persist
  through the afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ013-016-039-040-042300-
/O.CON.KFGZ.WI.Y.0010.000000T0000Z-180304T2300Z/
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
1111 AM MST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* TIMING...Gusty winds will continue through mid afternoon.
 
* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Light snow will also be
  possible over Black Mesa, with low visibility possible.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
181 
WWUS75 KFGZ 042255
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
355 PM MST Sun Mar 4 2018

AZZ013-016-039-040-050000-
/O.EXP.KFGZ.WI.Y.0010.000000T0000Z-180304T2300Z/
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
355 PM MST Sun Mar 4 2018

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Winds have decreased below Wind Advisory thresholds and the Wind
Advisory will expire at 4 PM MST. Winds will remain breezy through
around sunset this evening.

$$

AZZ011-014-017-050100-
/O.CON.KFGZ.WI.Y.0010.000000T0000Z-180305T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, and Pinetop
355 PM MST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Winds will remain strong through early this evening
  before decreasing.

* WINDS...Southwest 20 to 35 mph with gusts 40 to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ010-050100-
/O.CON.KFGZ.WI.Y.0009.000000T0000Z-180305T0100Z/
Chinle Valley-
Including the cities of Canyon De Chelly, Chinle, and Kayenta
355 PM MST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Winds will remain strong through early this evening
  before decreasing.

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
752 
WWUS75 KFGZ 050055
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
555 PM MST Sun Mar 4 2018

AZZ011-014-017-050200-
/O.EXP.KFGZ.WI.Y.0010.000000T0000Z-180305T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of Window Rock, Ganado, St. Johns, 
Springerville, Show Low, Greer, and Pinetop
555 PM MST Sun Mar 4 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds are on the decrease across the advisory area. Localized
gusts above 40 mph will be possible to the northeast of the 
White Mountains for the next or so.

$$

AZZ010-050200-
/O.EXP.KFGZ.WI.Y.0009.000000T0000Z-180305T0100Z/
Chinle Valley-
Including the cities of Canyon De Chelly, Chinle, and Kayenta
555 PM MST Sun Mar 4 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds are the decrease across the advisory area.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 3, 9:54 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 3, 9:54 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
954 PM MST Sat Mar 3 2018

.SYNOPSIS...Gusty southwest winds will continue overnight into
Sunday. A passing cold front will bring chances for rain and snow
tonight through early Sunday. A drying and warming trend is
forecast from Monday through Friday.

&&

.UPDATE...Cedar City and Las Vegas radar observations, as well as
the latest model trends, indicate that the vast majority of
snowfall with this event will likely be from the Grand Canyon or
so northward, with 2-3" expected on the Kaibab Plateau and up to
an inch or so on the Black Mesa and Chuska Mountains. Amounts
generally less than an inch are forecast southeastward along the
Mogollon Rim. That being said, given the winds we'll be observing
along the front, be alert for periods of low visibility through
the early morning hours Sunday.

The strongest winds are expected northeast of high terrain
features through the overnight hours, such as in the Doney Park
area and between Flagstaff and Winslow on I-40. Expect gusty
southwest-west winds to redevelop especially east of I-17/US 89
during the day on Sunday, with noticeably cooler daytime
temperatures forecast.

Though expected snow amounts have come down somewhat, we'll keep
the Winter Weather Advisory on the Kaibab Plateau going as the
snow combined with the wind could still result in some rough
travel conditions. The Wind Advisory looks good.

&&

.PREV DISCUSSION /251 PM MST/...A strong trough over the west
coast this afternoon will move eastward into the Rockies over the
next 24 hours. For northern Arizona, this is looking like mainly a
wind event as moisture depth and the orientation of the trough in
latest model guidance continues become less favorable for
significant precipitation. We held on to some light snow amounts
of a trace to an inch over higher terrain from Flagstaff northward
late tonight into Sunday morning, with higher amounts possible
over the Kaibab Plateau where a Winter Weather Advisory is in
effect from 11 PM tonight to 9 AM Sunday morning. A few inches of
snow could fall there. Winds have increased this afternoon across
the region, with a few gusts to around 40 mph from Flagstaff north
and west as of 230 PM. Winds aloft peak from around midnight to 9
AM for areas west of a Winslow to Kayenta line, then later Sunday
morning and afternoon for eastern Arizona. The Wind Advisory will
remain in effect overnight and into Sunday morning for areas from
Flagstaff to Grand Canyon. The Wind Advisory for eastern Arizona
will begin later this evening and continue through Sunday
afternoon. Temperatures will be below normal Sunday behind the
cold front.

Monday through Friday - fair weather returns as ridging develops
near the west coast. Expect clear conditions Monday, then periods
of mainly high clouds. Temperatures will be around normal Monday,
gradually warming to around 10 degrees above normal by mid to
late week. There is significant model spread toward late Friday
into next weekend with the handling of the next trough to move
into the west. We have included low precipitation chances for now
but stay tuned as changes to the forecast are likely over the
coming days.

&&

.AVIATION...For the 06Z package...VFR to ISOLD MVFR conditions are
expected for the next 24 hours. A cold front moving from west to
east will bring southwest winds 20-25 kts with gusts 30-35 kts
overnight with stronger winds northeast of terrain features. ISOLD to
SCT -SHRA/-SHSN and lowering ceilings will develop 08Z-12Z KGCN-KFLG
and spread east. Heavier showers will cause temporary reduction in
visibility. Showers will begin to clear west to east by 15Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A cold frontal passage this evening will bring
increasing southwest winds through the evening with gusts of 40-50
mph along the front. Rain and snow showers increase early Sunday
morning mostly north of I-40. Showers will diminish by late Sunday
morning with gusty winds slowly decreasing through the day.
Calmer drier weather expected for Monday.

Tuesday through Thursday...Drier and warmer conditions continue into
next week with light winds. Temperatures will be 5-10 degrees above
normal by mid week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 4 PM MST Sunday FOR AZZ012-013-016-039-040.

Wind Advisory from 2 AM to 4 PM MST Sunday FOR AZZ011-014-017.

Wind Advisory until 9 AM MST Sunday FOR AZZ005>009-015.

Winter Weather Advisory until 9 AM MST Sunday FOR AZZ004.

Wind Advisory until 11 PM MST this evening FOR AZZ004.

&&

PUBLIC...AT/JJ
AVIATION...MAS
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.